Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Grand Rapids, MI

July 1, 2018Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 1, 2018, 9:05 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 9:05 PM EDT (01:05 UTC)
Expired
Jul 1, 2018, 9:45 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:15 PM EDTTSTM WND DMG5 Ese Mecosta, MIA FEW TREES DOWN NEAR THE REMUS AND MILLBROOK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS53 KGRR 020105
SVRGRR
MIC073-107-020145-
/O.NEW.KGRR.SV.W.0017.180702T0105Z-180702T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
905 PM EDT SUN JUL 1 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Western Isabella County in central Michigan...
  Southeastern Mecosta County in central Michigan...

* Until 945 PM EDT.

* At 905 PM EDT, severe thunderstorms were located along a line
  extending from near Canadian Lakes to 5 miles southeast of Mecosta
  to near Lakeview, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mecosta...             Barryton...            Canadian Lakes...
  Lake Isabella...       Stanwood...            Brinton...
  Sylvester...           Rodney...              Altona...
  Blanchard...           Chippewa Lake...       Beal City...
  Winn...                Weidman...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 8482 4354 8483 4347 8505 4347 8524
      4350 8524 4357 8552 4381 8523
TIME...MOT...LOC 0105Z 226DEG 39KT 4360 8537 4355 8518 4342 8520 

HAIL...<.75IN
WIND...60MPH
 
$$

NJJ
2 follow-up statements
784 
WWUS53 KGRR 020127
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
927 PM EDT SUN JUL 1 2018

MIC107-020136-
/O.CAN.KGRR.SV.W.0017.000000T0000Z-180702T0145Z/
Mecosta MI-
927 PM EDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MECOSTA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.

LAT...LON 4381 8482 4354 8483 4347 8505 4347 8508
      4381 8509
TIME...MOT...LOC 0126Z 215DEG 41KT 4381 8507 4367 8491 

$$

MIC073-020145-
/O.CON.KGRR.SV.W.0017.000000T0000Z-180702T0145Z/
Isabella MI-
927 PM EDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR WESTERN ISABELLA COUNTY...

At 926 PM EDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Barryton to near Lake Isabella,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lake Isabella...       Brinton...             Beal City...
Winn...                Weidman...             Blanchard...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 8482 4354 8483 4347 8505 4347 8508
      4381 8509
TIME...MOT...LOC 0126Z 215DEG 41KT 4381 8507 4367 8491 

HAIL...0.75IN
WIND...60MPH
 
$$

NJJ
744 
WWUS53 KGRR 020142
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
942 PM EDT SUN JUL 1 2018

MIC073-020150-
/O.EXP.KGRR.SV.W.0017.000000T0000Z-180702T0145Z/
Isabella MI-
942 PM EDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ISABELLA COUNTY WILL
EXPIRE AT 945 PM EDT...
            
The storms which prompted the warning have moved out of the warned 
area, so the warning will be allowed to expire. Gusty winds over 
40 mph are still possible with these thunderstorms in eastern 
Isabella County.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.

LAT...LON 4381 8482 4354 8483 4347 8505 4347 8508
      4381 8509
TIME...MOT...LOC 0140Z 226DEG 39KT 4391 8492 4377 8476 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:03 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 1, 9:03 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
903 PM EDT Sun Jul 1 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 309 PM EDT Sun Jul 1 2018

A storm system will bring showers and thunderstorms to West
Michigan this evening...with strong storms possible west of US 131
early. A cooler and drier airmass will move into the region
Monday...with highs in the 80s. Warmer air will return to the
region Tuesday and remain through Friday. Rain chances will
increase Wednesday through Friday...with a cooler airmass
returning for next weekend.

&&

.UPDATE...
Issued at 902 PM EDT Sun Jul 1 2018

With the main line of showers and storms pushing on
eastward...we have cleared off some of the counties and the marine
zones behind it.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM EDT Sun Jul 1 2018

Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint
temperatures had decreased by a few degrees this afternoon...
which has kept heat index values about 5 degrees cooler than the
same time yesterday. After coordinating with APX...IWX and
DTX...will keep headline in place until it expires at 00Z.

Visible satellite imagery indicated two areas of cumulus
development today over Lower Michigan...one over the Irish Hills
into the thumb...and a second from far southwest Michigan up the
coast and along US 131.  A few showers tried to develop over
Newaygo county early this afternoon but did not last long.
Another area of isolated storm development is indicated from
southeast Lower Michigan into northwest Ohio. Plenty of energy
available for convection with surface dewpoints 70 to 75 and
temperatures 90 to 95...producing most unstable CAPE values in
excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and
thunderstorms developed rapidly this afternoon across WI and IL
closer to the stronger forcing and in band of CAPE values in
excess of 3000 j/kg. Expect this to be the primary driver for
shower and thunderstorm development through this evening.

As stated previously...severe threat for West Michigan is limited
as bulk of the storms will occur after peak heating. Still... a
few strong to severe storms could develop prior to 04Z...with
damaging winds the main threat. Expect any storms that move into
West Michigan to continue to weaken as they move east.

High pressure moves over the region Monday which will bring a slight
cooldown in temperatures but a more significant drop in dewpoints.
A southerly wind will resume later on Tuesday as the high moves
to the east...starting the advection of warmer...higher dewpoint
air back into West Michigan.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM EDT Sun Jul 1 2018

Upper ridging retrogrades from NE CONUS towards the Rockies during
the extended period. The 4th of July could have scattered showers
but these will be fighting general subsidence of the large upper
anticyclone. Showers and thunderstorms are possible Thursday night
into Friday as the upper high moves west and heights fall with a
cold front pushing south and finally ushering in cooler and drier
weather for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 842 PM EDT Sun Jul 1 2018

Storms will push through the TAF sites over the next couple of
hours. Locally strong winds possible leading to impacts. The risk
for showers will persist for a few hours after that. VFR weather
looks likely for Monday as somewhat drier air moves in.

&&

.MARINE...
Issued at 309 PM EDT Sun Jul 1 2018

Small Craft Advisory/Beach Hazards statements in effect until 8
am Monday. No changes needed to those headlines. Looking ahead...
tranquil weather is expected for much of the upcoming week aside
from thunderstorms...with winds and waves remaining well below
headline criteria.

&&

.HYDROLOGY...
Issued at 1055 AM EDT Sun Jul 1 2018

River levels are a little above normal and steady or slowly falling.
This afternoon through Monday morning, showers and thunderstorms will
move across the area. Areal rainfall should be around a half inch,
with locally heavy downpours which may quickly produce an inch or
more of rain. This may lead to isolated ponding of water in low-
lying areas or on roads, and fast rises on some of the smaller
creeks and streams.

There will remain a small chance for a shower or thunderstorm
Tuesday through Wednesday in a warm and unstable airmass. Flooding
is not expected.

&&

.CLIMATE...
Issued at 309 PM EDT Sun Jul 1 2018

Only record that appears to be in jeopardy today is the record
warmest low temperature at Muskegon.

JULY 1 (SUNDAY)
Record High Temperatures
Grand Rapids:  101 (1931)
Lansing:        97 (1910)
Muskegon:       93 (1966)
Kalamazoo:     101 (1931)

Record Warmest Low Temperatures
Grand Rapids:   78 (1931)
Lansing:        74 (1931)
Muskegon:       74 (2002)
Kalamazoo:      77 (1931)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 AM EDT Monday for MIZ037-043-050.

LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849.

&&

UPDATE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Ostuno
AVIATION...MJS
HYDROLOGY...63
CLIMATE...MWS
MARINE...MWS
Hazardous weather outlook, Jul 1, 7:02 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
702 PM EDT Sun Jul 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Heat and humidity will continue to be hazardous through early
evening to those without air conditioning. Scattered thunderstorms
will move across West Michigan tonight...with some of the storms
producing potentially damaging wind gusts. Lightning...small
hail and brief heavy rainfall will also accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-022000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Hazardous marine conditions will continue tonight as gusty south
wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong
to potentially severe thunderstorms will also be possible this
evening across Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 1, 8:31 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
831 PM EDT SUN JUL 1 2018

MIZ045-020115-
Mecosta MI-
831 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 831 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawkins to Woodville to Croton. Movement
was northeast at 50 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.

Locations impacted include...
Big Rapids...          Morley...              Mecosta...
Barryton...            Canadian Lakes...      Paris...
Stanwood...            Rodney...              Altona...
Chippewa Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.

LAT...LON 4381 8509 4377 8509 4347 8532 4347 8556
      4382 8556
TIME...MOT...LOC 0031Z 226DEG 45KT 4382 8556 4346 8564

CAS
Local storm report, Jul 1, 8:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
839 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     NON-TSTM WND GST GERALD R FORD INTL      42.89N 85.54W
07/01/2018  M48 MPH          KENT               MI   ASOS

            ASOS STATION GRR, GERALD R FORD INTL.

&&
Local storm report, Jul 1, 8:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     2 NW GRAND RAPIDS       42.99N 85.69W
07/01/2018  E65 MPH          KENT               MI   PUBLIC

            POWER OUTAGE ALSO REPORTED.

&&

MWS
Local storm report, Jul 1, 8:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     1 NNW SAUGATUCK         42.68N 86.22W
07/01/2018  M40 MPH          LMZ845             MI   MESONET

            MESONET STATION XSTK, 1 NNW SAUGATUCK.

0743 PM     TSTM WND GST     1 W GRAND HAVEN         43.06N 86.26W
07/01/2018  M53 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

0720 PM     TSTM WND GST     SOUTH HAVEN GLERL       42.40N 86.29W
07/01/2018  M49 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

0720 PM     TSTM WND GST     SOUTH HAVEN BUOY        42.40N 86.30W
07/01/2018  M43 MPH          LMZ844             MI   BUOY

            BUOY STATION 45168, SOUTH HAVEN BUOY.

0707 PM     TSTM WND GST     1 N SAINT JOSEPH        42.12N 86.49W
07/01/2018  M51 MPH          LMZ844             MI   MESONET

            MESONET STATION XSTJ, 1 N SAINT JOSEPH.

0700 PM     TSTM WND GST     BIG SABLE POINT         44.05N 86.51W
07/01/2018  M41 MPH          MASON              MI   MESONET

            MESONET STATION BSBM4, BIG SABLE POINT.

&&

MWS
Special weather statement, Jul 1, 8:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
852 PM EDT SUN JUL 1 2018

MIZ064-065-071-072-020145-
Kalamazoo MI-Allegan MI-Barry MI-Van Buren MI-
852 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins to Mentha to near La Grange.
Movement was east at 20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Kalamazoo...           Portage...             Allegan...
Plainwell...           Paw Paw...             Westwood...
Wayland...             Otsego...              Middleville...
Vicksburg...           Hartford...            Galesburg...
Mattawan...            Lawton...              Bangor...
Decatur...             Schoolcraft...         Richland...
Martin...              Comstock Northwest...

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.

LAT...LON 4207 8622 4224 8622 4240 8603 4275 8605
      4276 8536 4244 8530 4207 8546
TIME...MOT...LOC 0052Z 259DEG 18KT 4265 8585 4236 8576 4202 8599

NJJ
Local storm report, Jul 1, 8:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 E WALHALLA            43.96N 86.09W
07/01/2018                   MASON              MI   PUBLIC

            9 INCH DIAMETER TREE DOWN. TIME ESTIMATED
            FROM RADAR.

&&

MWS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:15 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jul 1, 8:22 PM EDTSevere Thunderstorm WarningGRRKent38 min
Jul 1, 8:31 PM EDTSpecial Weather StatementGRRMecosta44 min
Jul 1, 8:36 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo39 min
Jul 1, 8:52 PM EDTSpecial Weather StatementGRRKalamazoo53 min
Jul 1, 9:09 PM EDTSpecial Weather StatementGRRClare51 min
Jul 1, 9:16 PM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia, Montcalm59 min
Jul 1, 9:24 PM EDTSevere Thunderstorm WarningGRRClare51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.